Georgia, 2010

Damaging Wind in Georgia, June 18, 2010

June 18, 2010 · NWS FFC · 1 event in 1 county or zone

A weak backdoor front had drifted into east Georgia under a broad ridge of high pressure aloft. A warm, moist, unstable air mass remain across southeast Georgia south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak backdoor front had drifted into east Georgia under a broad ridge of high pressure aloft. A warm, moist, unstable air mass remain across southeast Georgia south of the front. Isolated thunderstorms formed to the west and south of the front. One of these in Toombs county, in the far southeast corner of the county warning area (CWA), became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 18, 5:15 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 18, 5:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT FRI JUN 18 2010

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
UPPER RIDGE CENTERED OVER EASTERN TEXAS CONTINUED TO STRENGTHEN
AND BUILD ACROSS THE SOUTHEAST. THIS FEATURE WILL CONTINUE TO
DOMINATE THROUGH THE SHORT TERM. WEAK FRONTAL BOUNDARY WAS DRAPED
ACROSS THE CENTRAL PORTION OF THE STATE AND LOWER DEWPOINTS WERE
NOTED ACROSS AN AXIS FROM ATLANTA TO GAINESVILLE. SHOWER AND
THUNDERSTORMS DEVELOPED ACROSS NORTH GEORGIA EARLY THIS AFTERNOON.
WITH CAPE VALUES OF 500-1000 J/KG...COVERAGE IS EXPECTED TO
INCREASE LATER THIS AFTERNOON...BUT WILL BE LESS THAN THE AMOUNT
WE SAW ON THURSDAY. WITH LIMITED INSTABILITY...THUNDERSTORMS
SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS.

UPPER RIDGE TO THE WEST CONTINUES TO STRENGTHEN ON SATURDAY AND
EXPAND NORTHWARD. MEANWHILE...AN UPPER LEVEL LOW CENTERED OVER
CENTRAL CANADA WAS TRAVERSING TO THE EAST AND NAM/GFS/ECMWF
POSITION THE UPPER TROUGH OVER THE EASTERN U.S. BY SATURDAY NIGHT.
AN ASSOCIATED FRONTAL BOUNDARY IS PROGGED TO MOVE EASTWARD AHEAD
OF THE TROUGH...BUT GFS/ECMWF WEAKEN THE FRONT BEFORE IT APPROACHES
NW GEORGIA SATURDAY NIGHT. IN GENERAL THE UPPER TROUGH SHOULD RIDE
OVER THE UPPER RIDGE SIMILAR TO WHAT HAPPENED EARLIER IN THE WEEK.
EXPECT DIURNALLY DRIVEN AFTERNOON SHOWERS AND THUNDERSTORMS AGAIN
ON SATURDAY. MET AND MAV DIFFER QUITE A BIT ON POPS FOR SATURDAY.
THINK THE MET IS TOO HIGH AND THE MAV IS TOO LOW AT MANY
PLACES...THUS POPS ARE GENERALLY A BLEND OF THE TWO MODELS. UPPER
RIDGE EXPANDS EASTWARD ON SUNDAY AS THE TROUGH PUSHES OFF TO THE
EAST. LESS POPS EXPECTED ON SUNDAY THAN SATURDAY.

GENERALLY USED MAV/MET BLEND WITH TEMPS...EXCEPT FOR THE HIGHS ON
SATURDAY. GFS HIGH TEMPS SEEMED TOO WARM ON SATURDAY AND THUS
LEANED MORE TOWARDS THE MET. MIN TEMPS SHOULD BE AROUND NORMAL
WITH MAX TEMPS SLIGHTLY ABOVE NORMAL.

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER RIDGE WILL CONTINUE TO DOMINATE...BUT FLATTEN OUT THROUGH
THE LONG TERM. THE CENTER WILL SHIFT SLIGHTLY NORTHWARD TO
OKLAHOMA. ANOTHER UPPER LOW WILL MOVE ACROSS THE GREAT LAKES
REGION ON WED/THU. GFS INDICATES FRONT WILL APPROACH NW GEORGIA ON
THURSDAY AFTERNOON...SLOWLY MOVE ACROSS THE STATE...AND EXIT THE
STATE FRIDAY EVENING. UPPER RIDGE WILL SLOWLY DRIFT EASTWARD AS
THE TROUGH MOVES OFF OVER THE ATLANTIC.EXPECT DIURNAL SHOWERS AND
THUNDERSTORMS THROUGH THE LONG TERM.

&&

.AVIATION...
ISOLATED CONVECTION WILL DISSIPATE SHORTLY AFTER SUNSET THIS EVENING
AND SKIES WILL GO MOSTLY CLEAR. PREDOMINANT WIND WILL BECOME
NORTHEAST TO EAST AROUND 5 KTS BY 12Z OVER THE ATL AREA. OTHER SITES
HAVE ALREADY BECOME NORTHEAST BUT THESE SHOULD GO CALM AFTER SUNSET
AND INCREASE TO ABOUT 5 TO 7 KTS AROUND 15Z OUT OF THE NORTHEAST.
EXPECT A SLIGHT INCREASE IN AREAL COVERAGE OF CONVECTION SATURDAY
AFTER 19Z AS A SHORT WAVE...SEEN ON ALL MODELS...MOVES INTO
NORTHWEST GA AND WILL GO WITH A CB AFTER 19Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  94  70  97  71 /  10  20  20  20  10
ATLANTA         73  92  75  95  75 /  10  20  20  20  10
BLAIRSVILLE     62  87  64  89  67 /  10  20  10  20  10
CARTERSVILLE    67  93  67  96  68 /  10  20  10  20  10
COLUMBUS        74  95  74  96  73 /  20  30  20  20  20
GAINESVILLE     70  91  71  94  73 /  10  20  10  20  10
MACON           68  95  71  96  71 /  20  30  20  20  20
ROME            68  93  69  94  70 /  10  20  10  20  10
PEACHTREE CITY  66  93  68  94  68 /  10  20  20  20  10
VIDALIA         74  94  74  95  73 /  20  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11
Hazardous weather outlook, Jun 18, 1:14 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT FRI JUN 18 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191815-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
214 PM EDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED ACROSS CENTRAL GEORGIA THIS
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS POSSIBLE ACROSS
NORTH GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE GULF OF
MEXICO WILL PERSIST OVER THE STATE THROUGH TONIGHT. A WEAK SURFACE
TROUGH OVER NORTH GEORGIA WILL CONTINUE SINKING INTO CENTRAL GEORGIA
AND DISSIPATING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL WILL ALSO BE POSSIBLE IN THE STRONGER STORMS. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 9 PM ACROSS CENTRAL
GEORGIA.

.DISCUSSION...
THE UPPER LEVEL RIDGE WHICH HAS BEEN RATHER FLAT AND WEAK OVER
GEORGIA THE PAST SEVERAL DAYS IS BUILDING BACK IN STRENGTH OVER THE
REGION. SOME DRYING OF THE AIRMASS OVER NORTH GEORGIA HAS OCCURRED
BEHIND THE WEAK TROUGH THAT IS SETTLING INTO CENTRAL GEORGIA.
INSTABILITY IS FORECAST TO BE MODERATE AT BEST THIS AFTERNOON AND
EARLY EVENING...WITH CAPE RANGING FROM AROUND 600 TO 1200 OVER MUCH
OF NORTH GEORGIA TO AS HIGH AS 1200 TO 1500 IN PORTIONS OF CENTRAL
AND WEST GEORGIA. COMBINED WITH SUBSIDENCE FROM THE UPPER LEVEL
RIDGE...THIS SHOULD LIMIT THUNDERSTORM DEVELOPMENT AND INTENSITY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 18, 5:18 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT FRI JUN 18 2010

GAZ044-053-054-182245-
618 PM EDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN EASTERN
COWETA...WESTERN FAYETTE AND SOUTHERN FULTON COUNTIES UNTIL 645 PM
EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL AREA OF HEAVY RAIN SHOWERS WITH GUSTY WINDS FROM PALMETTO TO
FAIRBURN...MOVING SOUTH AT AT 15 MPH.

WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT
MOVES ACROSS THESE AREAS...INCLUDING THE CITIES OF
FAIRBURN...PALMETTO...TYRONE...CANNONGATE...THOMAS CROSSROADS...AND
PEACHTREE CITY.  SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THIS
ACTIVITY. HOWEVER...THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO
TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Jun 18, 5:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
646 PM EDT FRI JUN 18 2010

GAZ113-182330-
646 PM EDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TOOMBS COUNTY
UNTIL 730 PM EDT...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM LYONS TO ROCK
SPRINGS...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. THESE
WINDS MAY BLOW DOWN A FEW TREES OR TREE LIMBS AND AFFECT POWER
LINES.  IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING IS
INDICATED WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

19

The radar

The Robins AFB radar (KJGX), 110 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Toombs

When
June 18, 5:55 PM EST to 6:10 PM EST
Where
Toombs County, Lyons to Cedar Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.200, -82.320

The Toombs County Emergency Management Director reported that at least six trees were down across the county. Several power outages were noted as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242825.